Had successful hair transplant 9 months ago. Hair is thin in some areas from 5% minoxidil after using 3-4 weeks. Is it normal?

I am worried because I had a hair transplant 9 months ago. My hair looked good and I was happy with it. After 3 weeks of using minoxidil, my hair looked thinner in some areas. I am very worried. Doctors on this website said it is typical to shed after 3-4 weeks of starting minoxidil. "It means its working". Did minoxidil shrink my transplanted hairs or my native hairs?

Doctor Answers 4

Hair loss and Minoxidil

The idea behind minoxidil is to maintain the hair you have.  Some hairs are genetically programmed to be shed and cannot be saved.  If at all possible, switching to finasteride would be better as is slightly superior to minoxidil.  In some instances, minoxidil will cause an initial shedding but that resolves over time.


Beverly Hills Hair Restoration Surgeon
5.0 out of 5 stars 28 reviews

Good transplant results tried minoxidil

Your doctors told you the correct answer that minoxidil sometimes induces a shed when it is started but it usually goes away in a couple of months

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 27 reviews

Minoxidil

Usually does not cause hair loss that was not going to happen anyway.  Also , in most situations transplanted hair is not affected by minoxidil very much. 

Rashid M. Rashid, PhD, MD
Houston Dermatologist
4.5 out of 5 stars 8 reviews

Topical minoxidil can (but not always) cause shedding. It doesn't mean it is "working". It is a side effect that may reverse.

Topical minoxidil can (but not always) cause shedding.  It doesn't mean it is "working".  It is a side effect that may reverse.  It is best to follow up with your doctor to make sure the medication is right for you.

Jae Pak, MD
Los Angeles Hair Restoration Surgeon
4.9 out of 5 stars 85 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.